Alert archive / North Dakota / Special Weather Statements in 2016

Special Weather Statement, NWS Bismarck, ND

August 18, 2016Divide County, North Dakota

NWS Bismarck, ND issued this special weather statement at Aug 18, 2016, 2:21 AM CDT for Divide County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2016, 2:21 AM CDT (07:21 UTC)
Expired
Aug 18, 2016, 2:45 AM CDT
In force
24 min
Issued by
NWS Bismarck, ND

County Divide County, ND

The radar

The Glasgow radar (KGGW), 207 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 7.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
3384 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

725 
WWUS83 KBIS 180721
SPSBIS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
221 AM CDT THU AUG 18 2016
 
NDZ001-180745-
DIVIDE ND-
221 AM CDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DIVIDE COUNTY UNTIL
245 AM CDT...

AT 221 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHWEST OF GRENORA...OR 25 MILES EAST OF PLENTYWOOD...MOVING
EAST AT 25 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN DIVIDE
COUNTY.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4876 10380 4863 10384 4863 10394 4864 10405
      4874 10405
TIME...MOT...LOC 0721Z 272DEG 20KT 4869 10402 

$$

SCHILD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 18, 12:31 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 18, 12:31 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1231 AM CDT THU AUG 18 2016

.UPDATE...
Issued at 1222 AM CDT Thu Aug 18 2016

Only minor changes were made to the precipitation forecast
tonight. Storms continue to develop along a cold front across
northern North Dakota. These storms are rather elevated in nature
with less than favorable lapse rates. However, some storms are
still producing small hail and gusty winds. Storms are expected to
push southeast through the morning.

UPDATE Issued at 954 PM CDT Wed Aug 17 2016

Thunderstorms have intensified along the United States-Canadian
border since 0130 UTC thanks to increasingly focused low-level
ascent associated with an approaching cold frontal zone. This is
generally well-advertised in the going forecast, though we did use
this update to make relatively minor adjustments to the chance of
precipitation overnight based on radar trends and the most recent
consensus of convection-allowing models. Again, that guidance has
been too aggressive with storm simulations thus far this evening,
but as forcing continues to increase we nonetheless still expect
the coverage of showers and storms to concurrently expand. There
also remains a marginal risk of severe storms overnight given
MUCAPE near 1000 J/kg and effective-layer shear near 30 kt. Based
on the earlier radar trends with the spotter-reported quarter size
hail in Burke County, we will require storms to be tilted, display
several volume scans of steady-state or increasing values of
reflectivity aloft, and 50 dBZ echoes extending to an altitude of
33 to 35 thousand feet AGL before we warn on them.

UPDATE Issued at 618 PM CDT Wed Aug 17 2016

Cumulus continues to develop along a weak surface moisture/density
gradient extending from north central into southwest ND late this
afternoon. Initial attempts at deeper convection in north central
ND failed, but more recently a thunderstorm has developed to the
southwest of Minot. In general, convection-allowing model output
has been much more aggressive than reality with convection, but we
nonetheless continue to expect an uptick in thunderstorm coverage
through the evening as weak height falls begin aloft, especially
in the north. A marginal severe risk exists given MLCAPE of 1000
to 1500 J/kg and about 30 kt of 0-6-km bulk shear.

The going forecast is on track and so no significant changes were
made with this update, though we did increase wind speeds a bit on
Thursday given the expected low-level cold air advection.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 306 PM CDT Wed Aug 17 2016

Very warm temperatures already in place this afternoon as 96 degrees
has been reached across north central North Dakota. A moderate
cap nonetheless remains in place across southern North Dakota
while Bufkit soundings and the latest visible satellite loops show
the cap eroding late this afternoon across the north.

An approaching cold front will then be the focus for thunderstorms
across northwest and west central North Dakota this evening
spreading southeast across the state by Thursday morning. Shear
still weak this evening and this may limit the severe potential
tonight. A marginal risk for severe thunderstorms remains the
focus tonight.

By Thursday morning the frontal boundary will lie across southern
North Dakota and by this time better shear and moisture/instability
pooling along the frontal boundary will support deeper and more
organized convection across the far south. Cooler more stable air
to the north will limit the thunderstorm potential north.

.LONG TERM...(Thursday night through Wednesday)
Issued at 306 PM CDT Wed Aug 17 2016

A significant h500 low extending from Hudson Bay through central
Montana Thursday night is forecast to bring a shortwave through its
base which will be in a position to bring showers and scattered
thunderstorms to southwest North Dakota Friday. As this feature
moves across the baroclinic zone left from the recent cold front
more abundant showers and thunderstorms will form but now mainly
along and south of the North Dakota border Friday.

Cooler and drier air will spread south into the region Friday and
Saturday. Highs will be in the 60s and lower 70s both days. This
will be followed by a slow moderating trend next week into the 70s
and 80s. The chance for precipitation will be low through next week
until a slight chance of thunderstorms wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1222 AM CDT Thu Aug 18 2016

VFR conditions will generally prevail tonight and Thursday, but
there is a chance of MVFR or IFR conditions accompanying isolated
to scattered thunderstorms, mainly in the north through 12 UTC,
We didn't have enough confidence in sub-VFR conditions at any one
point to include them in any of the 06Z TAFS.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...AJ
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...AJ
Hazardous weather outlook, Aug 18, 12:23 AM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1223 AM CDT THU AUG 18 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190530-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1223 AM CDT THU AUG 18 2016 /1123 PM MDT WED AUG 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A FEW STORMS WILL BE STRONG TONIGHT. A FEW ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY...MAINLY
SOUTH. A FEW STORMS COULD BE STRONG TO SEVERE ACROSS FAR SOUTH
CENTRAL NORTH DAKOTA ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY TONIGHT...BUT SPOTTERS SHOULD
REPORT ANY HAIL OR STRONG WINDS THEY OBSERVE TO THE NATIONAL
WEATHER SERVICE OFFICE IN BISMARCK.

AJ

In the hours before

Local storm report, Aug 18, 12:16 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1216 AM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             LANSFORD                48.63N 101.38W
08/18/2016  E0.50 INCH       BOTTINEAU          ND   CO-OP OBSERVER

&&

JJS
Special weather statement, Aug 18, 12:44 AM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1244 AM CDT THU AUG 18 2016

NDZ002-003-180630-
BURKE ND-RENVILLE ND-
1244 AM CDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BURKE AND
NORTHWESTERN RENVILLE COUNTIES UNTIL 130 AM CDT...

AT 1243 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTHEAST OF BOWBELLS...MOVING EAST AT 25 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN BURKE
AND NORTHWESTERN RENVILLE COUNTIES.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4886 10170 4889 10221 4900 10218 4900 10170
TIME...MOT...LOC 0543Z 268DEG 21KT 4896 10201

SCHILD
Special weather statement, Aug 18, 1:04 AM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1204 AM MDT THU AUG 18 2016

NDZ031-032-180645-
BILLINGS ND-GOLDEN VALLEY ND-
1204 AM MDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GOLDEN VALLEY AND
WEST CENTRAL BILLINGS COUNTIES UNTIL 1245 AM MDT...

AT 1204 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES EAST OF SENTINEL BUTTE...OR 13 MILES EAST OF BEACH...MOVING
EAST AT 30 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MEDORA AND SENTINEL BUTTE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4688 10385 4697 10383 4707 10335 4689 10330
TIME...MOT...LOC 0604Z 264DEG 26KT 4694 10372

SCHILD
Special weather statement, Aug 18, 1:07 AM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
107 AM CDT THU AUG 18 2016

NDZ003-011-012-180630-
MCHENRY ND-WARD ND-RENVILLE ND-
107 AM CDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RENVILLE...WEST
CENTRAL MCHENRY AND EAST CENTRAL WARD COUNTIES UNTIL 130 AM CDT...

AT 107 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WESTERN MINOT...MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MINOT...MINOT AIR FORCE BASE...BURLINGTON...SURREY...DEERING...
NORWICH...LOGAN...SIMCOE AND WOLSETH.

LAT...LON 4812 10132 4835 10157 4853 10113 4815 10084
TIME...MOT...LOC 0607Z 243DEG 25KT 4824 10129

SCHILD
Special weather statement, Aug 18, 1:16 AM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
116 AM CDT THU AUG 18 2016

NDZ003-004-180645-
RENVILLE ND-BOTTINEAU ND-
116 AM CDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RENVILLE AND WEST
CENTRAL BOTTINEAU COUNTIES UNTIL 145 AM CDT...

AT 116 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF MOHALL...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOHALL...LANSFORD AND LORAINE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4879 10189 4894 10173 4891 10122 4861 10137
TIME...MOT...LOC 0616Z 290DEG 27KT 4883 10165

SCHILD
Special weather statement, Aug 18, 2:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
221 AM CDT THU AUG 18 2016

NDZ001-180745-
DIVIDE ND-
221 AM CDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DIVIDE COUNTY UNTIL
245 AM CDT...

AT 221 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHWEST OF GRENORA...OR 25 MILES EAST OF PLENTYWOOD...MOVING
EAST AT 25 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN DIVIDE
COUNTY.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4876 10380 4863 10384 4863 10394 4864 10405
      4874 10405
TIME...MOT...LOC 0721Z 272DEG 20KT 4869 10402

SCHILD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:57 PM CDTSpecial Weather StatementBISDivide48 min
Aug 17, 8:53 PM CDTSpecial Weather StatementBISBurke37 min
Aug 17, 9:11 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward64 min
Aug 17, 10:20 PM CDTSpecial Weather StatementBISRenville55 min
Aug 17, 11:23 PM CDTSpecial Weather StatementBISRenville37 min
Aug 18, 12:05 AM CDTSpecial Weather StatementBISRenville40 min
Aug 18, 12:44 AM CDTSpecial Weather StatementBISRenville46 min
Aug 18, 1:04 AM CDTSpecial Weather StatementBISBillings41 min
Aug 18, 1:07 AM CDTSpecial Weather StatementBISWard23 min
Aug 18, 1:16 AM CDTSpecial Weather StatementBISRenville29 min
Aug 18, 3:15 AM CDTSpecial Weather StatementBISWells30 min
Aug 18, 3:39 AM CDTSpecial Weather StatementBISWells36 min
Aug 18, 4:49 AM CDTSpecial Weather StatementBISWells26 min
Aug 18, 5:55 AM CDTSpecial Weather StatementBISStutsman50 min
Aug 18, 6:40 AM CDTSpecial Weather StatementBISStutsman65 min
Aug 18, 7:00 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Stutsman60 min
Aug 18, 7:57 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure52 min

Nearby

Special Weather Statements in North Dakota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.